Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


surgery to remove lipoma vs. other treatments
Jun 8, 2005

Dear Experts, I'm a 39 year old male. I've been HIV+ for 16 years. I just came back from a consultation with a plastic surgeon regarding my buffalo hump. I've had it for 3-5 years, but only in the last 6 months has it grown rapidly (measures 15 cm). It is beginning to give me neck pain and headaches.

I took my recent CT scan images with me. The doctor spent very little time (especially physically) examining me before scheduling me for surgery to remove the fat. This will involve cutting open my skin and scraping the fat from the muscle and having a drain in place for two weeks.

Is this an appropriate and effective treatment? Are there other less-invasive treatment options? Should I get a second opinion? I just want to look half-way normal again.

My HIV doc still has me on protease inhibitors. I've been told that this is the class of drugs most likely to be the cause of my buffalo hump. Should I consider changing my regimen?

Sincerely, Hopefully Hump-free

Response from Dr. Henry

I have had a small number of patients undergo surgical removal of buffalo hump. That procedure did work for them but in some of the cases the hump recurred so that the procedure needed to be repeated. It isn't clear exactly what is the contribution of the protease inhibitors to the fat accumulation versus the other drugs in the regimen. Often a review of your treatment history and consideration of alternative posibly more fat friendly drugs is a reasonable option. Growth hormone, growth hormone releasing factor, exercise/diet, testosterone and other interventions are under study for this problem. KH



Previous
Solutions for Yellowing Appearance
Next
Yellowing Appearance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement